Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO

May 29, 2020Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2020, 5:27 PM MDT for Arapahoe County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2020, 5:27 PM MDT (23:27 UTC)
Expired
May 29, 2020, 6:01 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 15 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS55 KBOU 292327
SVRBOU
COC005-300015-
/O.NEW.KBOU.SV.W.0033.200529T2327Z-200530T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
527 PM MDT Fri May 29 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Arapahoe County in northeastern Colorado...

* Until 615 PM MDT.

* At 527 PM MDT, a severe thunderstorm was located near Arapahoe
  Park, or 17 miles east of Denver, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Southeastern Aurora and Arapahoe Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 10471 3974 10458 3974 10456 3959 10437
      3957 10465
TIME...MOT...LOC 2327Z 254DEG 14KT 3964 10463 

HAIL...1.00IN
WIND...60MPH
 
$$

DANKERS
1 follow-up statement
965 
WWUS55 KBOU 300001
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
601 PM MDT Fri May 29 2020

COC005-300009-
/O.CAN.KBOU.SV.W.0033.000000T0000Z-200530T0015Z/
Arapahoe CO-
601 PM MDT Fri May 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARAPAHOE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits, and will be moving out of the warned area. Therefore, the 
warning has been cancelled.  However, gusty winds and heavy rain are 
still possible with this thunderstorm as it moves eastward over 
central and eastern Arapahoe County.

LAT...LON 3965 10471 3974 10458 3974 10456 3959 10437
      3957 10465
TIME...MOT...LOC 2357Z 254DEG 14KT 3968 10447 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:36 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 29, 2:36 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
236 PM MDT Fri May 29 2020

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM MDT Fri May 29 2020

Isolated to scattered showers and storms have been developing over
the mountains and foothills. There's still some convective
inhibition (CIN) on the plains, but we should be able to reach
convective temps (about 87F) by late afternoon with a fair amount
of sunshine. Thus, we expect a few showers/storms to be able to
work off the higher terrain and onto the adjacent plains through
early evening. Mixed layer CAPE is only around 500 j/kg, so most
storms will only produce a brief period of heavy rain and gusty
winds up to 35 mph. Small hail would be possible from a stronger
storm. Those should settle down and eventually end by late
evening.

Saturday should shape up to be a more active weather day. The mid
and upper level moisture is expected to remain in place with
700-500 mb specific humidity in the 4-6 g/kg range. A weak cool
front will back across the plains in the morning, but overall
there does not appear to be much change in the low level moisture
field. The cooler air will add more stability, so it will likely
take most of the afternoon before convection is able to sustain
itself on the plains. We'll keep the higher PoPs in/near the Front
Range mountains and foothills for the afternoon hours, although we
should see better coverage than today. Storm intensity will also
be greater as mixed layer CAPEs are suggested to bump into the
1000-1400 J/kg range. Therefore, expect stronger storms with more
rainfall, but most if not all should stay below severe limits
given relatively warm air aloft and weak vertical wind shear
profile.

.LONG TERM...(Saturday night through Friday)
Issued at 128 PM MDT Fri May 29 2020

Upper ridge of high pressure over Colorado Saturday night with an
embedded wave cutting through the ridge. Will continue with
chance pops Saturday evening, though higher chances over the
Palmer Divide region which is where models are focusing storms.
Given the wave over us, storms/showers may last well into the
night over the far plains. Ridge slowly shifts east of Colorado by
later Sunday while thermal ridge just west of us as 700mb
temperatures climb to around +15c. This will put daytime
temperatures into the mid/upper 80s across the plains and 60s/70s
in the mountains. Slight drier Sunday, but still enough moisture
in the southwest flow for at least isolated late day showers/storms,
with best coverage expected in the mountains and adjacent plains.

The upcoming week will feature a continued southwest flow aloft with
an upper trof off the Southern California coast and the high
pressure ridge over the central plains.  This will continue to steer
moisture into the area while temperatures remain above normal for
this time of year. Expect a chance of late day showers/storms, again
especially in the mountains and higher terrain areas. By late in the
week there are some hints that the California low will eject into
the desert southwest, but long range model consensus is quite
varied. Could see some slight cooling on Wednesday with passage of a
weak cold front and upper disturbance from our north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 230 PM MDT Fri May 29 2020

There is a 30% chance of a storm affecting the Front Range TAF
sites 22Z-03Z, with gusty winds to around 30 knots the main
threat. After 03Z-04Z, we'll see the airmass stabilize with
partly cloudy skies (VFR) and fairly normal diurnal wind
patterns. Those conditions will persist into Saturday afternoon,
although there would be a small threat of a lower stratus deck and
ILS landings Saturday morning behind a weak front. Main focus for
Saturday will be an increase in shower/storm coverage with
possible visibility restrictions and gusty winds to around 35
knots. Main time for that would be after 21Z, and perhaps as late
as 00Z at KDEN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Entrekin
AVIATION...Barjenbruch
Hazardous weather outlook, May 29, 10:14 AM MDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1014 AM MDT Fri May 29 2020

COZ030>051-301615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1014 AM MDT Fri May 29 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains and foothills by early afternoon and then spread east
onto the I-25 Corridor and adjacent plains this afternoon and
evening. Stronger storms will be capable of producing brief heavy
rain, small hail, and wind gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance of afternoon and evening showers and
thunderstorms over the mountains and foothills each day, with
lesser chances out on the plains. The storms are expected to be
most numerous on Saturday, when there is a threat of heavy rain.
A few strong storms are possible each day, but the threat of
severe thunderstorms is low through the extended.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:27 PM MDTSpecial Weather StatementBOUPark33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.